Case Report on Fluoro-quinolones (Ofloxacin) Induced Psychosis

1043 words (4 pages) Essay in Sciences

23/09/19 Sciences Reference this

Disclaimer: This work has been submitted by a student. This is not an example of the work produced by our Essay Writing Service. You can view samples of our professional work here.

Any opinions, findings, conclusions or recommendations expressed in this material are those of the authors and do not necessarily reflect the views of UK Essays.

A CASE REPORT ON FLUORO-QUINOLONES (OFLOXACIN) INDUCED PSYCHOSIS AT NEPAL MEDICAL COLLEGE TEACHING HOSPITAL.

ABSTRACT

Psychosis is a mental disorder in which the thoughts, affective response, ability to recognise reality and ability to communicate and relate to others are significantly impaired to interfere grossly with the capacity to deal with the reality.1 Psychosis can also occur as a side effect of some type of drugs and may be misdiagnosed as psychiatric illness.2  We report a rare case of 30 years old female admitted to Nepal Medical College with hallucinations and delusions following ofloxacin use, by extensive / detailed history taking.

Keywords: Adverse events, Psychosis, Ofloxacin

INTRODUCTION

Ofloxacin is an antibiotic belonging to first generation fluoroquinolones which inhibit the enzyme bacterial DNA gyrase. It is used in urinary tract infections, gonorrhea, bacterial gastroenteritis and other respiratory or ENT infections. It has frequently been implicated in causing central nervous system (CNS) side effects. Other common side effects are gastrointestinal disturbances, skin/ hypersensitivity.3 Various reports revealed thatneuropsychiatric symptoms like agitation, confusion, delirium, depression, hallucinations, vertigo and insomnia have been reported with the use of ofloxacin.4,5  Here we tried to uncover the fact with a case report of 30 years old female who revealed psychosis after the use of fluoroquinolones.

Case Report:

A 30 years old female patient had history of fever associated with chills, rigor and burning sensation of urine since 7 days. Laboratory tests were done and turned out to be normal. A chest radiograph was normal. Urine routine microscopic examination showed plenty of pus cells. The patient was suspected of urinary tract infection for which she was started on Ofloxacin and Flavoxate HCL by a private physician. The patient received five doses of ofloxacin (400mg two times a day) and flavoxate Hcl (three times a day).The patient’s symptoms gradually improved. However, from the next morning she started being suspicious towards her neighbor (aunt),saying that she is a witch and she is trying to kill her. She also said that she could hear voice of different gods with whom she talks but her family did not hear any voices nor their neighbor was trying harm her. Also her talk was not pertinent to the subject under consideration. This behavior lasted for 3 days and was difficult to manage at home so she was brought by her family to Nepal Medical College Teaching Hospital, Psychiatric Out Patient Department for consultation and was admitted. After admitting the patient vitals were taken and physical examinations were done. The examination did not show any deficits. MSE revealed increased psychomotor activity, rapport not fully established, Speech- increased volume and rate, Mood O- irritable, Thought Form-irrelevant, Content-delusion of persecution, Perception- auditory hallucination, Judgement- personal, social and test all impaired, Insight- grade I. Past medical history included Pulmonary Tuberculosis 9 years back for which she took full course of Anti Tubercular Therapy and repeated sputum examination for AFB showed negative results. No past history of psychiatric illness. Premorbid Personality was normal. Laboratory tests were normal which includes complete blood count, electrolytes, urine routine examination. After detail history taking provisional diagnosis of Ofloxacin induced psychosis was made and the antibiotic was stopped. Twenty four hours after stopping ofloxacin, she was no longer having auditory hallucination and delusion. And she could remember the whole episode. She was kept under observation for one week and no above mentioned symptoms were seen during that period.

DISCUSSION:

It had been reported that 18.3673% of patients under ofloxacin developed psychosis as a side effect.6 Literature shows the evidence of hallucinations following the fluoroquinolones use hence, we believed the hallucinations in our patient is due to the ofloxacin component.3,7-9  The psychiatric adverse effects of fluoroquinolones are severe to life-threatening at times. People without any history of psychiatric problems have experienced depression, paranoia, psychosis, anxiety, etc. after taking fluoroquinolone antibiotics.10 The mechanism of fluoroquinolone-associated CNS toxicity has not been fully understood, but may involve gamma amino butyric acid (GABA) and inhibition of binding of GABA to GABA-A receptors in the CNS resulting in CNS stimulation.5

Find out how UKEssays.com can help you!

Our academic experts are ready and waiting to assist with any writing project you may have. From simple essay plans, through to full dissertations, you can guarantee we have a service perfectly matched to your needs.

View our services

 Our patient developed psychiatric symptoms after five doses of fluoroquinolones and recovered within 24 hours of discontinuation of the drugs. Therefore, it is important to identify these rare but completely reversible psychiatric adverse effects of fluoroquinolones in order to avoid a wrong diagnosis and unnecessary work-up and treatment. Hence, antibiotics should be used very cautiously so that unnecessary side-effects are avoided.

CONCLUSION:

Fluoroquinolones are widely used due to its various indications. Hence it is important to be aware of the psychiatric adverse effects of these drugs whenever there is change in behavior. This case report suggests that caution should be exercised while administering fluoroquinolones like ofloxacin.

REFERENCES

  1. Kaplan & Sadock’s COMPREHENSIVE TEXTBOOK OF PSYCHIATRY, VOLUME I, 9th edition Available from: http://www.nhs.uk/conditions/psychosis/pages/causes.aspx.Accessed on 24 May 2015.
  2. Zaudig M, von Bose M. Ofloxacin- induced psychosis. Br J Psychiatry.1987; 151: 563-4.
  3. Lipsky BA, Baker CA. Fluoroquinolone toxicity profiles: A review focusing on newer agents. Clin Infect Dis. 1999; 28 : 352–64.
  4. Domagala JM. Structure-activity and structure-side-effect relationships for the quinolone antibacterials. J Antimicrob Chemother. 1994; 33: 685–706.
  5. Available from: http://factmed.com/study-OFLOXACIN(OFLOXACIN)-causing-PSYCHOTIC DISORDER.php. Accessed on 24 May 2015.
  6. Tomé AM, Filipe A. Quinolones: Review of psychiatric and neurological adverse reactions. Drug Saf. 2011; 34: 465–88
  7. Blomer R, Bruch K, Krauss H, Wacheck W. Safety of of loxacin– Adverse drug reactions reported during phase-II studies in Europe and in Japan. Infecton. 1986; 14: S332–4.
  8. Koverech A, Picari M, Granata F, Fostini R, Toniolo D, Recchia G. Safety profile of ofloxacin: The Italian data base. Infection. 1986;14:S335–7.

9.      Bloomquist L. Psychiatric Side Effects of Fluoroquinolone Antibiotics; 2014.

Cite This Work

To export a reference to this article please select a referencing style below:

Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.
Reference Copied to Clipboard.

Related Services

View all

DMCA / Removal Request

If you are the original writer of this essay and no longer wish to have the essay published on the UK Essays website then please:

Related Lectures

Study for free with our range of university lectures!